Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 9, 2004, 7:09 PM EDT for York County, Pennsylvania. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2004, 7:09 PM EDT (23:09 UTC)
- Expired
- May 9, 2004, 8:00 PM EDT
- In force
- 51 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County York County, PA
The radar
The Sterling radar (KLWX), 129 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:21 PM EDT | HAIL 1 | York, PA | HAIL STARTED AT 706 PM AND CONTINUED THROUGH 721 PM |
| May 9, 7:25 PM EDT | TSTM WND DMG | 10 Se York, PA | TREES AND WIRES DOWN IN HOPEWELL TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 092309
SVRCTP
PAC133-100000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
705 PM EDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 800 PM EDT
* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO SEVERE
THUNDERSTORMS...ONE 7 MILES WEST OF DOVER...OR 8 MILES WEST OF
WEIGELSTOWN...AND THE SECOND 3 MILES TO THE EAST OF YORK...BOTH STORMS WERE
MOVING EAST AT 5 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
RED LION AROUND 715 PM...
BROGUE AND DOVER AROUND 750 PM EDT...
WEIGELSTOWN AND EMIGSVILLE AROUND 800 PM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4010 7697 3997 7700 3988 7680 3979 7629
3991 7642 4000 7652
LAMBERT
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 9, 3:15 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN MAY 9 2004 .SHORT TERM... CONVECTION NOW FIRING ALONG LINGERING BOUNDARY FROM PREVIOUS CONVECTION LAST NIGHT. OTHERWISE...CAP KEEPING ELSEWHERE QUIET FOR NOW. ANTICIPATE SCATTERED TSTORMS TO DEVELOP LATE THIS AFTERNOON AND PERSIST INTO THE EVENING...WITH ISOLATED STRONG TO SEVERE STORMS NOT OUT OF THE QUESTION. SOME PLACES WILL ALSO PICK UP A QUICK 0.5-1.0 INCHES OF RAIN AS HEAVIER STORMS MOVE THROUGH. BOUNDARY REMAINS IN PLACE OVERNIGHT AND NEXT WEAK IMPULSE IN MID LEVELS ARRIVES EARLY TOMORROW AND TRACKS ACROSS THE NORTHERN TIER. AFTER A CHANCE FOR SHOWERS/TSTORMS LATER TONIGHT...SCATTERED CONVECTION WILL RE-FIRE DURING THE MORNING AND AFTERNOON...MAINLY ACROSS THE NORTHERN HALF OF CWA. COULD AGAIN SEE A FEW STRONGER STORMS TOMORROW AS SURFACE INSTABILITY REMAINS HIGH. CENTRAL PA WILL THEN REMAIN IN THE WARM SECTOR WITH TEMPS ABOVE NORMAL FOR SEVERAL DAYS WITH A CHANCE OF AN AFTERNOON/EVENING THUNDERSTORM POSSIBLE JUST ABOUT EACH DAY. .LONG TERM... BERMUDA HIGH DEVELOPS AS THE WEEK WEARS ON...KEEPING WARMER AIR IN PLACE ALONG WITH MOIST SOUTHERLY FLOW FEEDING UP THE WEST SIDE OF THE APPALACHIANS. THIS WILL KEEP MENTION OF A LOW CHANCE FOR DAILY TSTORMS MAINLY IN THE WESTERN COUNTIES AND TERRAIN COUNTIES OF CENTRAL PA. SE COUNTIES WILL HAVE LESSER CHANCE OF SHOWERS...AND WILL NOT MENTION AS POPS AROUND 20 EACH AFTERNOON. LATE IN THE PERIOD...A FRONT WILL DROP DOWN FROM THE NORTH BRINGING A BETTER CHANCE FORE MORE WIDESPREAD RAIN FRI INTO SAT BEFORE COOLER AND DRIER AIR ARRIVES DURING SUNDAY. RXR && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 60 86 64 84 / 40 30 10 20 WILLIAMSPORT 59 84 60 82 / 30 40 30 40 BRADFORD 56 80 57 71 / 30 40 30 40 JOHNSTOWN 60 80 61 73 / 20 30 30 40 ALTOONA 59 84 62 80 / 20 30 10 20 STATE COLLEGE 58 82 61 79 / 20 30 10 20 SELINSGROVE 58 84 60 80 / 40 30 10 20 LANCASTER 59 83 61 82 / 40 30 10 20 YORK 60 86 63 82 / 30 30 10 20 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, May 9, 5:35 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 535 AM EDT SUN MAY 9 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-091126- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 535 AM EDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: 1 TO 2 INCHES OF RAIN HAS FALLEN OVERNIGHT ALONG THE NORTHERN TIER OF PENNSYLVANIA...PROMPTING THE ISSUANCE OF A FLOOD WATCH IN THIS AREA. IF SHOWERS AND THUNDERSTORMS PERSIST OVER THIS AREA...A FLASH FLOOD WARNING COULD BE ISSUED LATER THIS MORNING. A WARM FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATER TODAY...ACCOMPANIED BY ADDITIONAL SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL BETWEEN LATE MORNING AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, May 9, 3:36 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 336 PM EDT SUN MAY 9 2004 PAZ056-057-092030- DAUPHIN-PERRY- 336 PM EDT SUN MAY 9 2004 ...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY AND THE NORTHEAST CORNER OF PERRY COUNTY THROUGH 430 PM... AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES TO THE NORTH OF MILLERSTOWN ...MOVING TO THE EAST SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR LIVERPOOL...MONTGOMERY FERRY...AMITY HALL...AND DUNCANNON AROUND 350 PM...MILLERSBURG AROUND 355 PM...ELIZABETHVILLE... BERRYSBURG...AND MARYSVILLE AROUND 405 PM...DEHART DAM AND LYKENS AROUND 415 PM. A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO BRIEFLY POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:23 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 52 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.